Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 146, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2001, 6:39 PM CDT for Miami County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 6:39 PM CDT (23:39 UTC)
- Expired
- May 20, 2001, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Miami County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 202339 SVRMCI KSC121-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 639 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF PAOLA * UNTIL 730 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF HILLSDALE TO OSAWATOMIE...OR FROM 10 MILES NORTHWEST OF PAOLA TO 8 MILES SOUTHWEST OF PAOLA...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PAOLA AT 645 PM CDT HILLSDALE AT 650 PM CDT SOMERSET AT 700 PM CDT BUCYRUS AT 715 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3872 9515 3840 9514 3843 9467 3874 9465 LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:35 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 20, 2:35 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 PM CDT SUN MAY 20 2001 FORECAST CONCERNS DEAL MAINLY WITH PRECIPITATION TODAY AND THE CHANCE FOR THUNDERSTORMS AND HEAVY RAIN. WATER VAPOR IMAGERY SHOWS THE ONE TWO PUNCH READY TO DECEND ON THE REGION TODAY. THE FIRST SHORTWAVE IS HEADING OUT OF THE TEXAS PANHANDLE IN THE SRN JET STREAM...THE SECOND IS THE LARGER BUCKLE IN THE LONGWAVE FLOW STREAMING IN FROM ALBERTA IN THE NRN STREAM. 00Z SOUNDING FROM OKC SHOWS OVER 1.5 INCHES OF PRECIPITABLE WATER HEADED THIS WAY. EXPECT RAIN TO BEGIN OVER MUCH OF THE FORECAST AREA BETWEEN 12Z AND 15Z THIS MORNING AND CONTINUE MUCH OF THE DAY UNTIL THE COLD FRONT ARRIVES THIS EVENING. CATEGORICAL POPS TODAY AND THIS EVENING SEEM TO BE A SAFE BET. AM LEANING AGAINST A FLASH FLOOD WATCH AT THIS TIME. RADAR RETURNS OVER MOST OF KANSAS AND OKLAHOMA ARE NOT THAT IMPRESSIVE WITH LIGHT TO MODERATE RAINS OVER THE MAJORITY OF THE AREA. GIVEN THE AREAL COVERAGE OF THIS RAIN AND PLENTY OF CLOUD COVER TODAY...AM NOT EXPECTING MUCH IN THE WAY OF LONG-LIVED ENHANCED CONVECTION. FLASH FLOOD GUIDANCE FOR THE 6 TO 12 HR PERIOD IS BETWEEN 1.5 AND 2.0 INCHES OVER MOST OF THE NRN MO...AND DONT FEEL THAT WIDESPREAD AMOUNTS WILL EXCEED THESE AMOUNTS. DAY SHIFT WILL NEED TO KEEP A CLOSE EYE OUT FOR CONVECTIVE ELEMENTS...ESPECIALLY OVER HENRY...JOHNSON...AND PETTIS COUNTIES WHERE FFG IS LOWER. CURRENT FORECAST TEMPERATURES ARE CLOSE TO ETA TEMPERATURES AND LOOK GOOD THROUGH PERIOD. WILL TRIM POPS FOR MONDAY DOWN TO 10-20 PERCENT. DESPITE THE PROBABILITY OF SHORTWAVES IN THE UPPER LEVEL TROUGH...THERE IS TOO MUCH CAA FOR MUCH LIFT. AFTERNOON SFC INSTABILITY AND MOISTURE ALSO DOES NOT SUPPORT SHOWER ACTIVITY. .EAX... KS...NONE MO...NONE KOCH
In the hours before
Special weather statement, May 20, 1:00 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAY 20 2001 FORECAST: PERIODS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. DISCUSSION: A COLD FRONT AND A WEAK UPPER LEVEL STORM SYSTEM WILL SWEEP ACROSS THE REGION TONIGHT. THE AIR MASS AHEAD OF THESE FEATURES WILL ONLY BE SLIGHTLY UNSTABLE. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...LOCALIZED STREET FLOODING IS A POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN DURING THE LAST COUPLE OF DAYS. OUTLOOK: MUCH COOLER AIR WILL FOLLOW THE ARRIVAL OF A COLD FRONT TONIGHT. DRY CONDITIONS AND BELOW AVGERAGE TEMPERATURES ARE ON TAP THROUGH THE MIDDLE PART OF THE WEEK. DB
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.